Psycho-Babble Medication Thread 996150

Shown: posts 1 to 10 of 10. This is the beginning of the thread.

 

Concerta - weird reaction

Posted by yellowbird01 on September 8, 2011, at 12:55:51

I took concerta 54mg for about a year for major depression, prescribed by my psychiatrist after no response over several years to anti-depressants and a few other meds. I actually found the concerta pretty helpful.. I remember feeling almost a "buzz" for about 2 hours after taking it, but it was a productive, motivated, positive feeling. That wore off after an hour or so, but it still seemed to help my depression throughout the day. I stopped it when I lost my insurance about a year and a half ago, but I've done pretty well since. My depression is mild at worst these days.

This past Tuesday, I saw my GP due to issues with chronic tiredness. After some things were ruled out, he mentioned possible chronic fatigue syndrome. I told him that the concerta had helped with my fatigue in the past, so he decided to perscribe 18mg concerta, which is only 1/3 of what I took for depression. Today is the second day I've taken it and I feel TERRIBLE. The two-hour "buzz" I get after taking it no longer feels positive or productive at all... I feel an internal stimulation or agitation that nothing seems to relieve. I'm feeling depressed and self-destructive like I havent in probably 2 years... It feels like an agitated depression, rather than the lethargic depression that was normal for me. I have an urge to just literally bang my head against a wall. I wont act on these self-destructive thoughts, but what the heck is this? I took the meds yesterday about 10am, and after the agitation I'm describing wore off, I found myself in a deep depression all evening that I couldnt seem to shake, even through a 12 hour work shift. It was hard for me to even function. I've certainly been in that deep depression before, but not for years... I cant imagine this is just coincidence.

Has anyone ever heard of such a thing? Why would this small dose, 18mg, of a stimulant no less, be doing this to me? I am petite and do tend to respond to small levels of meds at times, but I've taken this one before. It makes no sense. I see my dr again next week and will certainly talk to him about it. In the meantime, any thoughts?

 

Re: Concerta - weird reaction

Posted by Christ_empowered on September 8, 2011, at 13:40:38

In reply to Concerta - weird reaction, posted by yellowbird01 on September 8, 2011, at 12:55:51

All I can think of is that maybe you shouldn't take stimulants, at least not right now. Stimulants can cause psychosis, agitation, mania, and generally unpleasant mood states. Of course, lots of people benefit from them--and you did in the past--but it doesn't seem like the best idea for you to take them right now.

It is possible to stimulate someone w/o relieving their depression. That's one reason why doctors often prescribe sedatives or antipsychotics with antidepressants for the first 2 weeks or so; the initial stimulation (and sometimes agitation) can lead to violent and/or self-destructive behavior, and the sedative takes the edge off the initial stimulation.

I'm not a doc, so that's the best I could come up with.

 

Re: Concerta - weird reaction Christ_empowered

Posted by yellowbird01 on September 8, 2011, at 15:12:44

In reply to Re: Concerta - weird reaction, posted by Christ_empowered on September 8, 2011, at 13:40:38

Thanks for your thoughts...

I agree with you that it seems for some reason I shouldnt be taking stimulants I guess... it's just so strange.

I was given .25mg xanax as a prn a few years back, and still have a few left. I took one about 2 1/2 hours ago. Initially it helped, but I'm starting to feel very depressed and self-destructive again in the last 30 minutes.

I've been debating taking the concerta tomorrow or skipping it... maybe taking it but making sure to eat a more solid breakfast beforehand? I actually work in a mental health crisis unit, and I work tomorrow evening and all weekend... I cant be falling apart like this and function at work. Perhaps I should just skip it.

 

Re: Concerta - weird reaction yellowbird01

Posted by Phillipa on September 8, 2011, at 16:01:24

In reply to Re: Concerta - weird reaction Christ_empowered, posted by yellowbird01 on September 8, 2011, at 15:12:44

I feel a call back to pdoc would be the thing to do as could an ad is what is called for. Phillipa

 

Re: Concerta - weird reaction

Posted by sigismund on September 8, 2011, at 16:05:34

In reply to Re: Concerta - weird reaction, posted by Christ_empowered on September 8, 2011, at 13:40:38

Well, my only experience is with methylphenidate IR, and it was to me the kind of thing that could go both ways.

 

Re: Concerta - weird reaction

Posted by yellowbird01 on September 8, 2011, at 16:45:53

In reply to Re: Concerta - weird reaction yellowbird01, posted by Phillipa on September 8, 2011, at 16:01:24

Phillipa, I havent seen pdoc in over a year. The concerta was prescribed by my general dr for fatigue this time around. I really dont have the money to go to pdoc right now, and until 2 days ago, I didnt need it. My depression was under control and I was okay with no meds for depression/mood.

I've decided not to take the concerta tomorrow and wait until I see my GP again next Wed. I also put in a call to my therapist asking her to call me... I still see my therapist every few weeks, primarily for supervision more than "therapy" these days, but I've seen her for years so I think her support will be helpful.

I suspect once this horrible stuff gets out of my body I'll be okay again.... I certainly hope so.

 

Re: Concerta - weird reaction

Posted by emmanuel98 on September 8, 2011, at 19:39:15

In reply to Re: Concerta - weird reaction, posted by yellowbird01 on September 8, 2011, at 16:45:53

I had a very similar reaction to ritalin. I hated the way it made me feel and couldn't wait for it to wear off. Concerta (I believe) is just long acting ritalin.

 

Re: Concerta - weird reaction yellowbird01

Posted by Phillipa on September 8, 2011, at 21:09:15

In reply to Re: Concerta - weird reaction, posted by yellowbird01 on September 8, 2011, at 16:45:53

Yellowbird I do understand. Know that money feeling as well. Hope it leaves soon and you feel so much better. Phillipa

 

Re: Concerta - weird reaction

Posted by creepy on September 8, 2011, at 23:58:31

In reply to Concerta - weird reaction, posted by yellowbird01 on September 8, 2011, at 12:55:51

Sounds like its launching you into a mixed, dysphoric state. Id try taking different amounts until you hit on what works.
I also have chronic fatigue and the only thing Ive found that works without poop-out is exercise. I still have some days where Im exhausted and have to take several naps during the day.
Seems like cardio is the key for me, anyhow.

 

Re: Concerta - weird reaction

Posted by yellowbird01 on September 9, 2011, at 19:44:48

In reply to Re: Concerta - weird reaction, posted by creepy on September 8, 2011, at 23:58:31

Thanks everyone for your thoughts on this...

I did not take the concerta today and feel SO much better. Not 100% like myself, but probably 75%... I suspect that tomorrow will be even better. The desire to hurt myself, depression, etc from the past two days is gone. It was obviously somehow related to the concerta, so I dont plan to take it again.

I did consider trying different doses, but with the strong and scary reaction I had.... I'm afraid that with a higher dose, I might not be able to keep myself safe. Not worth the risk. On to a different drug....


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.